Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Treatment Issues for Women

November 2002

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Gut Health

A healthy intestinal tract is critical to help your body get all the nutrients it needs from the food you eat. HIV can affect the intestinal lining, as can various infections that people with HIV sometimes get. Many medications can also cause diarrhea, which dramatically changes your body's ability to process foods and drugs.

Uncontrolled diarrhea makes it difficult for your body to absorb nutrients, medications, and fluid. This can be dangerous for your health. If you're having diarrhea five or more times a day, or it lasts more than five days, or you lose more than five pounds, it's important to identify the cause and try to correct the problem. To see where diarrhea got started, your doctor may:

  • Collect a stool sample to look for common parasites, protozoa, or bacteria;
  • Use blood tests to rule out HIV-related infections that can affect your intestines;
  • Check levels of proteins, vitamins and other important nutrients in your blood to see how diarrhea is affecting them; and/or
  • Use a small microscope to look inside your digestive tract (colonoscopy or endoscopy).

In HIV, it's sometimes hard to pinpoint the exact cause of diarrhea. But since there's almost always a cause, it's very important to follow through and find out what's going on. If a bacteria or parasite is the culprit, you'll need proper diagnosis, followed by antibiotics or other oral medications. If no infections are found, it becomes particularly important to do other tests.

Advertisement
If a medication you're taking is causing diarrhea and it's not possible to change or stop the medication, there are ways to reduce or get rid of the diarrhea. You can buy anti-diarrhea remedies like Imodium at the drug store, or stronger ones by prescription. These seem to work best when taken 30-45 minutes before taking the drug causing the diarrhea. Some people find that calcium supplements, fiber supplements, and an amino acid called glutamine can help control diarrhea brought on by protease inhibitors like Viracept (nelfinavir).

Once any infection in the gut is cleared, you'll want to keep your gut healthy. This could include using over-the-counter products like Citrucel or Metamucil to regulate bowel movements or using "good" bacteria like lactobacillus (found in yogurt, but also available as acidophilus capsules) to establish a better environment in your intestines. Dietary changes that support your gut include: drinking plenty of clean water, eating high-fiber foods like whole grains (rice, oats, whole grain bread), adding more vegetables and fresh fruits to your diet, and cutting down on caffeine, fried foods, sugar and animal fat.


A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by AIDS Community Research Initiative of America. Visit ACRIA's website to find out more about their activities, publications and services.
 
See Also
HIV & You: Managing Gut Symptoms
More Advice on Coping With Diarrhea

Tools
 

Advertisement